Pennsylvania, 2019

Damaging Winds in Pennsylvania, September 11, 2019

September 11, 2019 · NWS CTP · 8 events in 4 counties and zones

Widely scattered showers and storms develop-ed in an unseasonably warm and humid airmass during the afternoon of September 11, 2019. A few of these storms produced wind damage, likely from water-loaded downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Widely scattered showers and storms develop-ed in an unseasonably warm and humid airmass during the afternoon of September 11, 2019. A few of these storms produced wind damage, likely from water-loaded downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 11, 2:52 PM EST, 19 minutes earlier.

Area forecast discussion, Sep 11, 2:52 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
352 PM EDT Wed Sep 11 2019

.SYNOPSIS...
A frontal system will approach the region this evening. Ahead of
it will be muggy conditions with a change of showers and
thunderstorms. The front will then stall along or just south of
the Maryland border. Another frontal system will weaken as it
moves into the area Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Warm and muggy conditions this afternoon with radar showing the
first signs of convection developing over western areas of the
region this afternoon. Will keep pops in the forecast through
the period. Later tonight convection currently over the Great
Lakes will approach the NW zones. Look for a muggy night with
temperatures well above average.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Frontal system will become stationary close to the MD border on
Thursday. With easterly flow look for a good bit of cloud cover
and cooler conditions then today. Will also keep some pops in
the forecast, especially SE zones where low level moisutre is
greatest.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Models agree in building the eastern ridge with 5900m H5 heights
moving into PA Thu night and Fri. Despite the warm bubble
pushing in aloft, I have Fri as the coolest day of the next
several with the big high to our NE keeping us in a cool ESE
flow with plenty of clouds around.

A new storm system will lift well to our west by the weekend,
with the trailing cold front weakening as it encounters high
heights over the eastern U.S. later Fri into Sat. The best
chances for showers/thunderstorms will be over the western CWA.
Right now it looks like the second half of Saturday will be
drier than the first.

Medium range guidance keeps us pretty close to the southern edge
of the westerlies which casts doubt on the potential for rain
through the extended. I chose a more optimistic precip forecast
given the expectations of rather high heights aloft, suggesting
the potential for rain will stay on the scattered disorganized
side, too early to be specific about.

A potentially interesting situation is hinted at next week with
the upper high parked over the SE US. A wave in the Bahamas is
brought under this ridge into the eastern Gulf of Mexico, with
the ECMWF/GFS/Canadian all remarkably close in bringing a
possible tropical cyclone toward the NE gulf states perhaps as
early as later Monday. By the middle of next week there are
hints that whatever moves ashore could be heading north up the
Appalachians toward the OH Valley or NERN US, or at least a
stream of deeper tropical moisture advecting up this way.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR conditions outside any convection this afternoon. Periods
of MVFR to IFR in SHRA and TSRA at southern TAF sites are
possible this afternoon. CIGS will lower overnight into
Thursday.

.Outlook...

Thu...AM low cigs possible NW Mtns. Isold PM tsra impacts
possible southern Pa.

Fri-Sat...Low cigs possible, mainly in the morning. Isolated
aftn SHRA poss.

Sun...AM valley fog poss, otherwise no sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross/La Corte
LONG TERM...La Corte/RXR
AVIATION...Ross
Hazardous weather outlook, Sep 11, 4:02 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
502 AM EDT Wed Sep 11 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-120915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
502 AM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

There is a Marginal Risk of severe thunderstorms today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The State College radar (KCCX), 88 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
September 11, 3:11 PM EST
Where
Union County, 0.63 mi SSW of Lochiel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.942, -76.956

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires west of Lewisburg.

Thunderstorm Wind, Northumberland

When
September 11, 3:55 PM EST
Where
Northumberland County, 0.13 mi SSE of Atlas
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.798, -76.419

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Mount Carmel.

Thunderstorm Wind, Cambria

When
September 11, 6:14 PM EST
Where
Cambria County, 0.55 mi ENE of Vintondale
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.483, -78.890

A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Plank Road in Jackson Township.

Thunderstorm Wind, Cambria

When
September 11, 6:15 PM EST
Where
Cambria County, 0.72 mi W of Mundays Corner
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.451, -78.864

A severe thunderstorm producing winds estimated near 60 mph knocked down tress along Fords Corner Road and Admiral Perry Highway (Route 22) in Jackson Township.

Thunderstorm Wind, Cambria

When
September 11, 6:16 PM EST
Where
Cambria County, 0.93 mi ESE of Mundays Corner
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.444, -78.834

A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Pike Road in Jackson Township.

Thunderstorm Wind, Cambria

When
September 11, 6:16 PM EST
Where
Cambria County, 0.64 mi S of Nanty Glo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.471, -78.831

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Nanty Glo.

Thunderstorm Wind, Blair

When
September 11, 6:47 PM EST
Where
Blair County, 1.28 mi ENE of Newburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.538, -78.408

A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Juniata Gap Road in Logan Township.

Thunderstorm Wind, Blair

When
September 11, 6:50 PM EST
Where
Blair County, 1.13 mi ESE of Mill Run
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.497, -78.409

A severe thunderstorm producing winds estimated near 60 mph knocked down several trees in Altoona along 29th Street and 5th Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855157, 855158, 855159, 855160, 855161, 855162, 855163, 855164.